Alert archive / New York / Gale Watches in 2024

Gale Watch 6, NWS Buffalo, NY

February 26, 2024

NWS Buffalo, NY issued this gale watch at Feb 26, 2024, 2:55 PM EST. It took effect at Feb 28, 2024, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 26, 2024, 2:55 PM EST (19:55 UTC)
In effect from
Feb 28, 2024, 1:00 PM EST
Expired
Feb 27, 2024, 3:13 AM EST
In force
Issued by
NWS Buffalo, NY

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this gale watch went out at Feb 26, 1:53 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 26, 1:53 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
153 PM EST Mon Feb 26 2024

.SYNOPSIS...
Sun-filled skies this afternoon and dry with surface high pressure
expanding across the region. Dry weather continues tonight with
temperatures taking a non-diurnal trend. Mild and breezy with a
chance of showers Tuesday, even a rumble of thunder will be
possible. A strong cold front will then move through Wednesday
with gusty winds, more showers, and a chance of thunderstorms.
Much colder Thursday with some lake effect snow showers possible
southeast of both lakes.

&&

.NEAR TERM /THROUGH TUESDAY/...
High pressure to our west and northwest will build east across the
Lower Lakes this afternoon. This will provide plentiful sunshine
across the entire CWA. We will also see weak WAA develop by late
this afternoon with light southerly flow. With the sunshine and
light winds it will feel wonderful as temperatures climb into the
40s and low/mid 50s across parts of Western NY, a tad bit cooler
east of Lake Ontario. Readings there will be found in the 30s (Tug
Hill and Western Adirondacks) to low 40s.

Tonight...surface high pressure rapidly departs east across Quebec,
then out to seas by Tuesday. Southerly return flow in its wake and a
tightening gradient will aid in a continual modification of the air
mass across the region. This will get magnified as the first in a
series of mid-level warm fronts enter and cross the region. The
first arrives tonight, this will arrive with little in the way of
precipitation. Otherwise...temps will fall back a bit before rising
causing a non-diurnal temperature trend. Temps will be found in the
40s across the region by daybreak Tuesday, especially across far WNY
and along the Lake Erie shoreline where temps might even be in the
50s before sunrise.

Tuesday...mild and breezy day is on tap with southerly winds gusting
as high as 40 mph. The main story will be temps approaching record
territory with highs in many locations peaking in the low to mid
60s. That said...the only hiccup is a mid-level warm front
traversing the Lower Lakes. This feature will introduce some showers
and we could even see a few rumbles of thunder as it passes through
the region.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
A very active period is in store for the middle of the week with
multiple impactful hazards in play. Increasing forecast confidence
as model guidance comes into better agreement.

A sharp mid level trough will move across the Central Great Lakes
Tuesday night, and then into southern Ontario province on Wednesday.
Southerly flow ahead of this will advect an unseasonably warm
airmass into the region before pushing a strong cold front across
the region on Wednesday. Colder air and a cyclonic flow aloft will
support some lake effect snow following the cold frontal passage
Wednesday night into Thursday.

Downsloping from the southerly flow will keep temperatures in the
50s across the lake plains Tuesday night, with lows in the upper 40s
elsewhere. Near record highs Wednesday, with highs in the upper 50s
to mid 60s. The strong cold front will enter Western NY around mid
afternoon, then surge rapidly to the eastern Lake Ontario region by
early evening, with a dramatic temperature drop, potentially strong
winds, and a potential flash freeze. Further details broken down by
hazard below...

Rain and Thunderstorms...

This system is moving very fast, so that will limit rainfall to some
extent. Expect totals to reach 0.50"-1.25" from Tuesday night
through Wednesday evening. Much of this rain will come in several
batches of brief, heavy downpours. In general, given the lack of
snowpack, the area should handle these amounts with no significant
hydro concerns. There is still some snow to melt across the higher
terrain east of Lake Ontario, and this will support within-bank
rises to action stage along the Black River and its tributaries.

Increasing elevated instability will support the potential for a few
scattered thunderstorms Tuesday night and just ahead of the frontal
passage on Wednesday. The instability will be elevated in nature
most of the time, but there will be steep mid-level lapse rates
which may support small and and heavy rainfall which could transport
strong winds aloft to the surface. SPC has added a marginal risk for
severe weather to the Western Southern Tier for Tuesday night. There
also could be a narrow fine-line of convection along the cold front
with the potential for strong, gusty winds.

Winds...

A strong 60+ knot low level jet will cross the area before the front
Tuesday night into Wednesday, but warm advection should keep this
mostly aloft. Nonetheless, there may be some 30-40 mph gusts
areawide ahead of the front, and gusts to around 45 mph in downslope
areas.

Along and behind the cold front there is a potential for strong
winds. Forecast model soundings show a brief period of 50+ knot
boundary layer winds in the post-frontal airmass. This will support
a good potential for advisory gusts of 50+ mph, with a low chance of
low end warning criteria gusts near 60 mph. Expect a brief period of
gusty winds (less than an hour) immediately following the front with
the strongest winds across the lake plains. After this, westerly
winds will ramp up Wednesday evening, with the strongest winds just
east/downwind of the lakes, and across higher terrain.

Flash Freeze...

The elongated nature of the frontal wave and position of large scale
ascent in relation to the surface front will allow this front to be
anabatic, with precipitation lingering for a short time behind the
surface front. This will likely allow the rain to change to snow
briefly before ending in many areas. Forecast soundings show an
incredibly sharp/rapid temperature drop along the cold front.
Temperatures could drop from the mid 50s ahead of the front to the
mid 30s in just a couple hours. The rapid temperature drop and
ongoing precipitation may support a flash freeze scenario on paved
surfaces late afternoon/early evening Wednesday.

Lake Effect Snow...

Strong cold advection behind the system will allow 850mb
temperatures to bottom out around -18C by 12Z Thursday. The deep
pool of cold air aloft in the base of the trough will support a
narrow window of lake effect snow potential later Wednesday night
through Thursday morning. The setup looks much better off Lake
Ontario, where model guidance suggests a brief upstream connection
to both Lake Superior and Georgian Bay for a few hours. This may
support moderate snow accumulations near or just east of Rochester
eastward across Wayne/N.Cayuga/southern Oswego counties late
Wednesday night through Thursday morning. Here, advisory level snow
accumulations of 3 to 6 inches are possible, and areas of blowing
snow are possible since winds will still be elevated. The airmass is
drier and fetch shorter for Lake Erie, with minor accumulations
across the higher terrain east of Lake Erie.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Surface high pressure will quickly build into the eastern US
Thursday afternoon and evening, with any lingering lake effect snow
showers southeast of Lake Ontario ending. This high will drift off
the east coast by Friday, with southwesterly return flow quickly
boosting temperatures to well above average again after our 1 day
shot of winter cold.

A weak mid level trough and surface low will move out of the
southeast US and towards the Mid Atlantic Friday night and Saturday,
but most model and ensemble guidance continues to keep rain
potential well southeast of our area. Temperatures will soar to well
above normal again over the weekend, with 50s Saturday and the
potential for 60s across lower elevations by Sunday with mainly dry
weather prevailing over the weekend.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR areawide anticipated across area terminals today. Winds will
remain light but will become southerly by late this afternoon into
this evening.

Tonight...south-southeasterly winds will strengthen late tonight as
the pressure gradient increases, and warm front works through the
region. Before winds pick up at the surface, there could be 35-40kts
of low-level wind shear as a strong inversion develops along the
warm front. Confidence is highest in this occuring along the Lake
Plains from KBUF to KFZY though timing and magnitude of the wind
shear is low.

Outlook...

Tuesday...Mainly VFR deteriorating to MVFR with increasing chances
for showers from west to east.

Tuesday night...MVFR/IFR with rain showers and scattered
thunderstorms possible.

Wednesday...MVFR/IFR in rain changing to snow late. Windy with
gusts to 40 knots possible across the Niagara Frontier
Wednesday. Scattered thunderstorms also possible during the day.

Thursday...VFR/MVFR. Lake effect stratus and a chance of snow
showers south and east of the lakes.

Friday and Saturday...Mainly VFR.

&&

.MARINE...
Winds will generally remain light across the area today. There may
be some light chop along the southern shore of Lake Ontario,
especially from Rochester to Oswego.

A tightening pressure gradient over the region will cause south-
southeasterly winds to freshen late tonight and Tuesday. While the
wind direction should direct most of the higher wave action away
from the nearshore waters, low-end SCA headlines may be needed in
spots.

Southerly winds remain elevated through Tuesday night and briefly
strengthen early Wednesday morning, before a strong cold front sweeps
across the lakes Wednesday afternoon. This will cause winds to shift
to the west and likely increase to gale force across Lake Ontario
and approach gale force on Lake Erie through Wednesday night.

&&

.CLIMATE...
Unseasonable warmth will move into the region Tuesday through
Wednesday with near record high temperatures. Here is a look at
the current records...

Record High Temperatures

Buffalo..... Tue 2/27 - 64(2000) Wed 2/28 - 64(1954)

Rochester... Tue 2/27 - 66(2000) Wed 2/28 - 64(2018)

Watertown... Tue 2/27 - 63(2000) Wed 2/28 - 60(2018)

Record Warm Low Temperatures

Buffalo..... Tue 2/27 - 40(1881)

Rochester... Tue 2/27 - 47(2017)

Watertown... Tue 2/27 - 40(2000)

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...Apffel/Hitchcock
LONG TERM...Hitchcock
AVIATION...AR
MARINE...AR/PP
CLIMATE...Hitchcock
Hazardous weather outlook, Feb 26, 4:24 AM EST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
424 AM EST Mon Feb 26 2024

NYZ001-002-010>013-019>021-085-271100-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Livingston-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
424 AM EST Mon Feb 26 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong cold front will cross the region late Wednesday afternoon
and evening, with multiple hazards possible.

Scattered thunderstorms may produce small hail and gusty winds later
Tuesday night through late Wednesday afternoon. A flash freeze is
possible late Wednesday afternoon and evening as rain changes to snow
before ending, and temperatures fall very rapidly below freezing.
Strong wind gusts of 50 mph or greater are possible late Wednesday
afternoon through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>006-014-271100-
Monroe-Wayne-Northern Cayuga-Oswego-Ontario-
424 AM EST Mon Feb 26 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong cold front will cross the region late Wednesday afternoon
and evening, with multiple hazards possible.

Scattered thunderstorms may produce small hail and gusty winds later
Tuesday night through late Wednesday afternoon. A flash freeze is
possible late Wednesday afternoon and evening as rain changes to snow
before ending, and temperatures fall very rapidly below freezing.
Strong wind gusts of 50 mph or greater are possible late Wednesday
afternoon through Wednesday night.

Accumulating lake effect snow is possible southeast of Lake Ontario
late Wednesday night through Thursday morning, with localized
moderate accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-271100-
Jefferson-Lewis-
424 AM EST Mon Feb 26 2024

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong cold front will cross the region late Wednesday afternoon
and evening, with multiple hazards possible.

Scattered thunderstorms may produce small hail and gusty winds later
Tuesday night through late Wednesday afternoon. A flash freeze is
possible late Wednesday afternoon and evening as rain changes to snow
before ending, and temperatures fall very rapidly below freezing.
Strong wind gusts of 40 mph or greater are possible late Wednesday
afternoon through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-271100-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
424 AM EST Mon Feb 26 2024

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gale force winds are possible Wednesday night, especially on Lake
Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-271100-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
424 AM EST Mon Feb 26 2024

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 2:55 PM ESTSmall Craft AdvisoryBUF28 hr

Nearby

Gale Watches in New York, 2024Every gale watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.